Synthetic pot laced with opioid behind CT mass overdose

Synthetic pot laced with opioid behind CT mass overdose

A police officer speaks to a man walking on New Haven Green, on Wednesday, in New Haven, Conn. In some cases, patients improved after receiving high doses of the drug naloxone that reverses opioid overdoses, the Houston Chronicle reports.

Symptoms varied. Many victims lost consciousness, officials said.

Officials said 76 people overdosed Wednesday and 17 more fell ill Thursday.

Fire Chief John Alston said, "People are self-medicating for several different reasons and every agency - police, fire, medical, hospitals - all are strained at this time".

"Two individuals had life-threatening symptoms, and the others had non-life-threatening symptoms", he said.

As many as 76 people overdosed on what's believed to have been synthetic marijuana at or near a CT city park as fellow parkgoers watched in horror.

The overdoses were initially feared to stem from a batch of synthetic marijuana, also known as K2 or Spice, possibly laced with an opioid. Some individuals who were released from the hospital needed to be treated a second time for an additional apparent overdose, Fontana said. Lower doses administered at the scene had been ineffective.

More news: Rangers turn unusual triple play

In a warning last month signed by top federal officials, the Food and Drug Administration said synthetic marijuana has become particularly risky because some producers have been adding brodifacoum - a long-acting anticoagulant thought to extend the drug-induced "high". The danger lies in the drug's unpredictability and its tendency to be cut with potent opioids or in some cases an anticoagulant used in rat poison.

First responders scrambled all day Wednesday to handle almost 80 overdoses caused by what officials believe to be synthetic marijuana, which is commonly called K2.

Investigators were still trying to determine what exactly sickened the victims.

"Do not come down to the Green and purchase this K2", city Police Chief Anthony Campbell said. In May, for example, 25 people were hospitalized in one area of Brooklyn, New York, after having negative reactions to what was believed to be K2, police said. They say no deaths have been reported so far, but at least six victims were near death. Sandy Bogucki, the EMS and medical director for the Yale-New Haven Hospital region.

A public defender said there was no proof linking any drugs Parker may have had to the overdoses.

A similar incident occurred on July 4 when more than a dozen people in the same park were treated for sicknesses related to synthetic marijuana, The Associated Press reported.

"We want people to be warned that what they have could be extremely unsafe and they should not use it", he said.

Related Articles